What happens when you take Suboxone too soon?

For people who have experienced taking Suboxone too soon, they know how uncomfortable it can be. Taking Suboxone too early can cause something called precipitated withdrawal. Precipitated withdrawal is a rapid onset of withdrawal symptoms. The majority of opioids are classified as full agonists. This means they activate opioid receptors in the central nervous system. Buprenorphine is a partial agonist. It activates the same receptors but not at the same level as full agonists.

Buprenorphine replaces any existing opioids that are on receptor sites. This is why precipitated withdrawal can start if someone is taking Suboxone too soon. It’s the effect of the full opioid agonist being pushed from the receptor by the buprenorphine. If someone takes Suboxone before the other opioids have left their body, they may begin experiencing withdrawal symptoms.

To avoid precipitated withdrawal and know when to take Suboxone, people should first understand the half-life of the opioids they last took. Every opioid has a specific half-life, which indicates how long it stays in the bloodstream. Some of the shorter-acting opioids include morphine, heroin and narcotic pain relievers. Opioids with longer half-lives can include methadone or extended-release prescription narcotics

Leave a Reply

Your email address will not be published. Required fields are marked *